Back to Ask the Diabetes Team Ask the Diabetes Team

From Tallahassee, Florida, USA:

A 25 year old friend of mine was recently diagnosed with type 1 diabetes, was started on 25 U of NPH. A month later, I took him to the ER at 6 pm with sweating, tremors, and a high BP and low blood sugar. He had not eaten that day because he had a feeling of nausea, anorexia, and diarrhea. He also hadn't been testing his blood sugar regularly. I don't understand why he experienced his hypoglycemia at that time of day instead of the morning. What is significant about that particular time of day?


If your friend was on once a day insulin, he was on a minimum of insulin. Patients with type 1 diabetes are usually treated with long-acting and short-acting insulins multiple times a day. The reason your friend may have gotten into trouble is that the action profile of NPH tends to peak 8-10 hours after the injection. That is why his sugar was low at 6:00 pm after he took the NPH at around 8:00 am. The inability to eat was probably the big issue that put him at risk for the hypoglycemia.

Make sure your friend receives education on how to prevent those episodes. I recommend he receive education on diabetes through local educators. Check with your local hospital for the closest diabetes education group.


Original posting 4 Dec 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.